Jump to content
Lilu

A Psychiatrist talks about Protracted Withdrawal

Recommended Posts

Lilu

http://holisticpsychiatrist.com/2009/07/14/ten-practical-considerations-during-medication-withdrawal/#more-69

 

"While there will never be an end to improving my knowledge about medication withdrawal (unfortunately), there are a few things here and there that I have picked up over the past few years, which have far surpassed my “training” on this topic during my psychiatric residency. In fact, I believe that in all my years of training, I have never heard anyone ask about medication withdrawal except me. It was over a decade ago, but I recall the Attending physician mentioning two things: first, go slowly, and second, do it after the patient had been on the medication (antidepressant) for at least three years. The three years rule was due to some research study that showed improved outcome in patients who waited that long before withdrawing from antidepressants.

 

So, I was not well prepared to deal with this important aspect of psychiatric care upon graduating from a decade of psychiatric training. The sorry thing was, I didn’t even realize I had a black hole in my training, nor do many other physicians, given our total concentration on putting patients ON medications and the assumption that going off would more than likely result in a relapse of the illness.

The truth of the matter is that there are ways to get off medications safely and comfortably. But it does require stepping out of the box, changing our paradigms about healing, and learning new material. Because to do so is not easy. However, to refuse to do so, when the information is available, is negligent of our duty as physicians....

 

3. “Protracted Withdrawal” happens when something hasn’t healed during the withdrawal process. It could be the immune system, the gall bladder, the hormones, the liver, or some other part of the body. During withdrawal, if all three areas are not healing well, some aspect of the patient’s illness will become evident as the medication, which had suppressed the expression of clinical symptoms, is tapered. As a consequence, the less one knows about how to help a patient heal the three areas of health, the more the patient will suffer from “protracted withdrawal.” Sometimes, patients end up with “protracted withdrawal” that is very debilitating for years when they try to withdraw on their own, not knowing that their “psychotropic” medications not only had a profound impact on their nervous system, but also their hormones, immune system, liver, etc. “Protracted withdrawal” should not be used to place blame on the medication’s mysterious and nefarious machinations, for clinicians who handle withdrawal very well will struggle less with protracted withdrawal."

Share this post


Link to post
Share on other sites
Barbarannamated

Excellent.

Share this post


Link to post
Share on other sites
UnfoldingSky

It was over a decade ago, but I recall the Attending physician mentioning two things: first, go slowly, and second, do it after the patient had been on the medication (antidepressant) for at least three years. The three years rule was due to some research study that showed improved outcome in patients who waited that long before withdrawing from antidepressants.

 

-----

 

 During withdrawal, if all three areas are not healing well, some aspect of the patient’s illness will become evident as the medication, which had suppressed the expression of clinical symptoms, is tapered.

 

What study claimed you had to be on three years before you could withdraw safely?  That sounds bizarre.  What mysterious process takes place at the three year mark that makes it easier then?   I have gotten off a number of ADs after being on for a month or so and had no withdrawal. 

 

I wonder who funded the study.

 

 

Also, re the last sentence quoted, is he saying the person's original issue will crop up because some injury they suffered because of the drug is making it worse?  If he is, that's not necessarily true.  I didn't have depression when I restarted a drug, it was resolved via alternative means.  It was given to me for a situational problem, but I could cope with it. I get soooo frustrated seeing doctors whom maintain the reaction and c/t withdrawal issues are my original problem when prior to taking the drug I could go to work, didn't oversleep, and could do all the things I could not do when supposedly depressed (a "depression" I might add that was the result of a poor diet, and some circumstantial issues I had worked through.)  The "depressive" symptoms I have now are iatrogenic, and they feel different than those early issues.

 

I also know someone whose life was destroyed by psych care whom got every kind of "mental illness" after reacting to an antidepressant given for an off-label condition which was not a mental illness.  He had no history of mental illness at all going into the experience.  So someone like him could be told it was his original issue returning, when in fact the totality of his psych experiences were from drugs.  His situation leaves me convinced that too much emphasis is placed on the original problems. 

Share this post


Link to post
Share on other sites
GiaK

for the record...this doctor cold-turkeyed me off of benzos...because her "energy" medicine told her to. And she'd already written that piece when it happened. I, in fact, had a copy of it on my blog. 

 

in any case...it was ugly and really I felt like I almost died. and then when it was clear I needed to reinstate she refused to cooperate with me...I had to go, in crisis, to my old doctor and thank god he was a good man because most shrinks would have hospitalized me at that point. 

 

I feel she almost killed me really...had I not had that traditional shrink to help me out. 

Share this post


Link to post
Share on other sites
Barbarannamated

That's very scary, Gia.

 

Also frightening that I had a very different take on what she wrote vs. others' interpretations. The detox part is red flag, but thought other points were sound.

Share this post


Link to post
Share on other sites
compsports

On a related note, I have been crucified on the Mad in America Site for pointing out that alternative professionals can be just as dangerous as mainstream folks. It is like most people have made up their mind that conventional psychiatry is evil and everyone else is fine.   That can be very dangerous to your health when you make those types of assumptions.

 

Giak, I really appreciate you speaking up about this doctor and am so sorry for what you experienced.   Since she is in my backyard, I had considered going to see her. But when someone on a email list I belonged to mentioned how quickly she tapered her son off of meds, that became a red flag to me.

 

CS

Share this post


Link to post
Share on other sites
GiaK

yup, CS...you and me fight that war all the time...

 

I won't stop either.

 

I told the people who made the drug withdrawal directory at MIA about this doctor...but they still included her...I too am aware of several folks she's harmed. 

 

Anyway...we do what we can...and I know she's helped some people too, people who perceived her to be helpful in any case...but people should know that she is potentially dangerous then they can go in with eyes open...we need people to cooperate with us and so...I just tell what I know. 

Share this post


Link to post
Share on other sites

Create an account or sign in to comment

You need to be a member in order to leave a comment

Create an account

Sign up for a new account in our community. It's easy!

Register a new account

Sign in

Already have an account? Sign in here.

Sign In Now

×
×
  • Create New...

Important Information

Terms of Use Privacy Policy